Alert archive / Virginia / Frost Advisories in 2017
Frost Advisory 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this frost advisory at Apr 8, 2017, 2:44 PM EDT for 6 counties in North Carolina; 17 counties in Virginia. It took effect at Apr 9, 2017, 2:00 AM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Apr 8, 2017, 2:44 PM EDT (18:44 UTC)
- In effect from
- Apr 9, 2017, 2:00 AM EDT
- Expired
- Apr 9, 2017, 8:37 AM EDT
- In force
- 7 hr
- Issued by
- NWS Blacksburg, VA
All 23 counties
Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC, Amherst County, VA, Appomattox County, VA, Bedford County, VA, Buckingham County, VA, Campbell County, VA, Charlotte County, VA, City of Buena Vista, VA, City of Danville, VA, City of Lexington, VA, City of Lynchburg, VA, City of Martinsville, VA, Franklin County, VA, Halifax County, VA, Henry County, VA, Patrick County, VA, Pittsylvania County, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 60 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.7 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1453 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
138 WWUS71 KRNK 081844 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 244 PM EDT Sat Apr 8 2017 ...Patchy frost developing overnight tonight... .A large area of high pressure will produce clear skies and light to calm winds, conditions that will allow for rapid temperature falls tonight. Temperatures in the mid 30s and light winds will support the development of frost overnight tonight. NCZ003>006-019-020-VAZ024-032>035-043>047-058-059-090245- /O.NEW.KRNK.FR.Y.0002.170409T0600Z-170409T1300Z/ Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Rockbridge-Patrick- Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox- Buckingham-Halifax-Charlotte- Including the cities of Dobson, Danbury, Eden, Yanceyville, Wilkesboro, Yadkinville, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Martinsville, Danville, Lynchburg, Appomattox, South Boston, and Keysville 244 PM EDT Sat Apr 8 2017 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT SUNDAY... The National Weather Service in Blacksburg has issued a Frost Advisory, which is in effect from 2 AM to 9 AM EDT Sunday. * Locations...The Blue Ridge foothills of Virginia and North Carolina, the Virginia and North Carolina Piedmont and the Southside of Virginia. * Hazards...Patchy frost. * Temperatures...Falling to lows in the mid to upper 30s. * Timing...Temperatures in the mid 30s developing in the overnight hours combined with light winds will support frost formation. Greatest coverage of frost is expected in the pre- dawn hours when temperatures will be at their lowest and winds the lightest. * Impacts...Patchy frost may damage or kill crops, potted plants and other sensitive vegetation if protective actions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ Loconto
3 follow-up statements
717 WWUS71 KRNK 090052 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 852 PM EDT Sat Apr 8 2017 ...Patchy frost expected overnight into Sunday morning... .A large area of high pressure will produce clear skies and light to calm winds, conditions that will allow for rapid temperature falls overnight. Temperatures in the mid 30s and light winds will support the development of frost overnight into Sunday morning. NCZ003>006-019-020-VAZ024-032>035-043>047-058-059-090900- /O.CON.KRNK.FR.Y.0002.170409T0600Z-170409T1300Z/ Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Rockbridge-Patrick- Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox- Buckingham-Halifax-Charlotte- Including the cities of Dobson, Danbury, Eden, Yanceyville, Wilkesboro, Yadkinville, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Martinsville, Danville, Lynchburg, Appomattox, South Boston, and Keysville 852 PM EDT Sat Apr 8 2017 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT SUNDAY... * Locations...The Blue Ridge foothills of Virginia and North Carolina, the Virginia and North Carolina Piedmont and the Southside of Virginia. * Hazards...Patchy frost. * Temperatures...Falling to lows in the mid to upper 30s. * Timing...Temperatures in the mid 30s developing in the overnight hours combined with light winds will support frost formation. Greatest coverage of frost is expected in the pre- dawn hours when temperatures will be at their lowest and winds the lightest. * Impacts...Patchy frost may damage or kill crops, potted plants and other sensitive vegetation if protective actions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
962 WWUS71 KRNK 090704 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 304 AM EDT Sun Apr 9 2017 ...Frost expected early this morning... .A large area of high pressure will produce clear skies and light winds allowing temperatures to fall into the mid 30s especially in outlying areas early this morning. This will support the development of frost across parts of the region. NCZ003>006-019-020-VAZ024-032>035-043>047-058-059-091300- /O.CON.KRNK.FR.Y.0002.000000T0000Z-170409T1300Z/ Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Rockbridge-Patrick- Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox- Buckingham-Halifax-Charlotte- Including the cities of Dobson, Danbury, Eden, Yanceyville, Wilkesboro, Yadkinville, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Martinsville, Danville, Lynchburg, Appomattox, South Boston, and Keysville 304 AM EDT Sun Apr 9 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * Locations...The Blue Ridge foothills of Virginia and North Carolina, the Virginia and North Carolina Piedmont and the Southside of Virginia. * Hazards...Patchy frost. * Temperatures...Mid 30s. * Impacts...Patchy frost may damage or kill crops, potted plants and other sensitive vegetation if protective actions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
804 WWUS71 KRNK 091237 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 837 AM EDT Sun Apr 9 2017 ...Frost Advisory cancelled... .Sunshine has warmed temperatures to values a few degrees above freezing and continued warming is expected. NCZ003>006-019-020-VAZ024-032>035-043>047-058-059-091345- /O.CAN.KRNK.FR.Y.0002.000000T0000Z-170409T1300Z/ Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Rockbridge-Patrick- Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox- Buckingham-Halifax-Charlotte- Including the cities of Dobson, Danbury, Eden, Yanceyville, Wilkesboro, Yadkinville, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Martinsville, Danville, Lynchburg, Appomattox, South Boston, and Keysville 837 AM EDT Sun Apr 9 2017 ...FROST ADVISORY IS CANCELLED... The National Weather Service in Blacksburg has cancelled the Frost Advisory. Temperatures have already begun to warm into the upper 30s to low 40s in the Frost Advisory area. The potential for further frost coverage has ended. Therefore, the Frost Advisory has been cancelled. $$ Loconto
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this frost advisory went out at Apr 8, 2:19 PM EDT, 25 minutes earlier.
Area forecast discussion, Apr 8, 2:19 PM EDT, 25 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 219 PM EDT Sat Apr 8 2017 .SYNOPSIS... High pressure will build in from the west today and remain overhead tonight before passing offshore on Sunday. The high shifts farther offshore by Monday resulting in a warmer but dry southwest flow for early next week. && .NEAR TERM /THROUGH TONIGHT/... As of 928 AM EDT Saturday...Update to expire the frost/freeze headlines in effect. I've also decreased high temperatures slightly, by no more than 2 degrees, for towns along and just east of the Blue Ridge in VA/NC. Cirrus of varying thickness/opaqueness continues to cling to the Blue Ridge, thickest generally as one advances closer to Watauga County and particularly into the Smoky Mountains per METARs and visible/infrared satellite. Recent RAP-based upper-level RH profiles depict cloudiness in this area well and the current indication is for a decrease in coverage and thickness by early afternoon, which may impede stronger insolation slightly. Still, those high temperature adjustments are mostly on the noise level and general idea is for high temperatures generally in the 60s. Previous near-term discussion issued at 230 AM follows... Overall mainly a temperature forecast over the next 24 hours with the upper trough lifting out to the northeast today and high pressure building in from the west. This should allow winds to finally diminish a bit more today before becoming light overnight with the ridge about overhead. Much drier air should also make for mainly sunny skies today and clear skies overnight. Only exception with possible mountain wave mid/high clouds espcly Blue Ridge and points east this morning as a weak wave aloft passes within the strong northwest flow aloft. Otherwise will keep going frost/freeze headlines this morning with focus more on outlying/sheltered areas where temps have fallen off a bit more. Expect highs this afternoon to jump back to near normal levels given gradual warming aloft and heating of dry air. Appears weak downsloping could also tack on a few degrees out east where some upper 60s possible. Otherwise raised highs about a category with range from 55-60 far west to 60-65 Blue Ridge, and mid 60s piedmont under a weaker northwest breeze. Should see better radiational cooling conditions develop later tonight with the high ridged over the region. However given warming aloft and weak westerly flow, guidance a bit warmer than previous as dewpoints also look to edge up a bit. This may actually result in better frost chances east with less temp/dewpoint spread, but extent of coverage other than patchy frost iffy in regards to hoisting another headline overnight at this point. Thus increasing patchy frost mention east where the growing season is ongoing while staying on the colder side of Mos espcly outlying areas. Otherwise lows mostly in the 30s across the region, with some 20s possible western valleys given better decoupling overnight. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... As of 250 AM EDT Saturday... A chilly surface high will track over the area Sunday, then off the outer banks on Monday. The cooler air with this surface high is tied to its center. Therefore, as it moves out to sea, warmer air will follow. Sunday's high temperatures will range in the low to mid 70s with mid 60s along ridgetops. Monday afternoon temperatures will range in the 70s west to near 80F east. Normal high temperatures for this time of year are lower 60s for the mountains and mid to upper 60s east. No precipitation is expected during the period. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 355 PM EDT Friday... Models have been consistent bring weak cold front through the Mid Atlantic states on Tuesday night and Wednesday. No good upper support or dynamics to enhance lift with this system. Probability of precipitation will be highest in the mountains. Another front may sink south through the region on Thursday or Friday bringing in cooler air. This will bring temperatures back closer to normal. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 219 PM EDT Saturday... VFR conditions will be the rule through the TAF period. In fact, FM groups mainly reflect wind changes. A weak surface trough has contributed to a northwest breeze that at times has gusted up to 20 kts at Roanoke. Anticipate winds to decrease markedly through late this afternoon toward light/variable. For Sunday, high pressure shifts off the coast permitting a light southeast to south wind, generally under 8 kts. Ceilings SKC through the period with unrestricted visbys. Extended Aviation Discussion... VFR conditions continue through Tuesday as ridging left behind from a high pressure area continues to predominate. Could see breezy southwest winds with gusts around 20-25 kts western terminals on Monday. Moisture then gradually returns ahead of a weak cold front by midweek. This will result in the next chance of showers with possible sub- VFR conditions in the central Appalachians Tuesday night and Wednesday as the front approaches. && .CLIMATE... As of 115 PM EDT Wednesday Record cool maximum temperatures for April 8 Bluefield WV....35 in 1982 Danville VA.....43 in 1989 Lynchburg VA....38 in 1916 Roanoke VA......40 in 1982 Blacksburg VA...39 in 2003 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH NEAR TERM...AL/JH SHORT TERM...RCS LONG TERM...AMS AVIATION...AL/JH CLIMATE...AMS
Hazardous weather outlook, Apr 8, 9:12 AM EDT, 5 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 912 AM EDT Sat Apr 8 2017 NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-091315- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- 912 AM EDT Sat Apr 8 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Patchy frost will be possible early Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-091315- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer- Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 912 AM EDT Sat Apr 8 2017 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Frost Advisories in Virginia, 2017Frost Advisories in North Carolina, 2017Every frost advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.